Thunderstorm Wind, Sherman
- When
- August 4, 6:30 PM MST
- Where
- Sherman County, Edson
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.330, -101.550
Thunderstorms developed across eastern Colorado and northwest Kansas during the late afternoon and early evening hours producing wind damage and an isolated hail report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed across eastern Colorado and northwest Kansas during the late afternoon and early evening hours producing wind damage and an isolated hail report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 4, 4:45 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 545 PM MDT MON AUG 4 2008 .DISCUSSION... 1251 PM MDT MON AUG 4 2008 PRIMARY FORECAST ISSUES REVOLVE AROUND TIMING AND AREAL COVERAGE OF PRECIP THE NEXT SEVERAL DAYS. MODELS ARE IN DECENT AGREEMENT IN SAGGING THE COLD FRONT THROUGH THE CWA BY MIDDAY TUESDAY. WEAK FORCING ALONG AND BEHIND THE FRONT AND MOIST EASTERLY FLOW WILL ALLOW FOR THE DEVELOPMENT OF PRECIP OVER MOST OF THE CWA BY LATE THIS EVENING. ANTICIPATE EXTENSIVE STRATUS THROUGH MUCH OF THE DAY TUESDAY ALONG WITH RESIDUAL PRECIP SO HAVE TRIMMED A FEW DEGREES OFF OF INHERITED MAX TEMPS...ESPECIALLY OVER THE NORTHWESTERN HALF OF THE CWA WHICH SHOULD BE POST-FRONTAL DURING THE DAY. COULD SEE TEMPS EVEN A FEW DEGREES COOLER IF LOW STRATUS SETS UP AS PROGGED BY THE NAM. RATHER THAN MAKING DRASTIC CHANGES...HAVE OPTED TO TREND TEMPS DOWNWARD GRADUALLY AS MENTIONED BEFORE. OVERNIGHT SHIFT MAY NEED TO REVISIT TEMPS AND ADJUST ACCORDINGLY. BY WEDNESDAY MORNING...MEAN LONGWAVE MID/UPPER LEVEL TROUGH BEGINS TO DIG SOUTHWARD OVER THE GREAT LAKES AND NEW ENGLAND STATES WHILE THE MID/UPPER LEVEL RIDGE BEGINS TO BUILD BACK INTO THE INTERMOUNTAIN WEST AND GREAT BASIN REGION PUTTING THE CENTRAL HIGH PLAINS IN NORTHWEST FLOW WHICH IS ATYPICAL FOR MID-SUMMER. WITH THE COLD FRONT STALLED OUT JUST SOUTH OF THE CWA...WILL SEE CONTINUED PRECIP CHANCES FOR THE NEXT SEVERAL DAYS AS A SERIES OF SHORTWAVE TROUGHS MOVE THROUGH THE AREA WITH THE FIRST ONE ARRIVING BY WEDNESDAY NIGHT. CURRENT GUIDANCE INDICATES BEST FORCING FOR ASCENT WILL RESIDE OVER THE NORTHEASTERN HALF OF THE CWA SO HAVE ORIENTED POPS ACCORDINGLY. ECMWF SHOWING RIDGE BEGINNING TO FLATTEN AGAIN BY SATURDAY MORNING AS A SHORTWAVE TROUGH BEGINS TO AMPLIFY OVER THE WESTERN CONUS. LEAD H7 SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT PROGGED TO MOVE THROUGH SATURDAY NIGHT INTO SUNDAY SO HAVE LOW CHANCE POPS GOING OVER THE SOUTHEASTERN HALF OF THE CWA. AS THE SHORTWAVE TROUGH TRANSLATES EASTWARD OUT OF THE AREA BY SUNDAY NIGHT...H5 RIDGE WILL BEGIN TO BUILD BACK INTO THE AREA ONCE AGAIN. H85 TEMPS FAIRLY STEADY IN THE UPPER TEENS TO LOW 20S C THROUGH THE FORECAST PERIOD RESULTING IN NEAR NORMAL MAX TEMPS IN THE MID TO UPPER 80S. FOLTZ && .AVIATION... 539 PM MDT MON AUG 4 2008 FOR 00Z TAFS...MAIN CONCERN EARLY IN THE PERIOD WILL BE THUNDERSTORM CHANCES. ALTHOUGH FRONT IS WELL TO THE SOUTH OF THE TAF SITES...INCREASING EASTERLY WINDS TO THE NORTH HAS HELPED SPARK AN AREA OF THUNDERSTORMS...WHICH LOOKS TO HAVE BECOME A BIT MORE ORGANIZED OVER THE LAST HOUR. GLD WILL HAVE THE HIGHEST CHANCES FOR CONVECTION...WITH SFC COOLING AND NO DEVELOPMENT OVER MCK LOWERING CONFIDENCE CONSIDERABLY. OTHER CONCERN WILL BE POTENTIAL IFR/MFVR STRATUS DECK THAT MAY DEVELOP BEHIND THE FRONT. TD VALUES IN THE LOWER TO MID 60S SHOWS MOISTURE IN PLACE AND WITH PERSISTENT UPSLOPE FLOW CANNOT RULE OUT STRATUS DEVELOPMENT. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT MON AUG 4 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT MON AUG 4 2008 /1141 AM CDT MON AUG 4 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR NORTON AND GRAHAM COUNTIES IN NORTHWEST KANSAS FOR HEAT INDICES APPROACHING 105 DEGREES. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF THE AREA. HOWEVER...THUNDERSTORMS MAY BE MORE ACTIVE ALONG A COLD FRONT NEAR THE KANSAS AND NEBRASKA STATE LINE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ACTIVE WEATHER PATTERN IS EXPECTED INTO THE WEEKEND. THIS WILL CONTINUE TO BRING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA. ON WEDNESDAY AFTERNOON AND EVENING...SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. OTHERWISE...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 352 PM MDT MON AUG 4 2008 COZ090-042215- YUMA COUNTY- 352 PM MDT MON AUG 4 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF IDALIA...AND MOVING SOUTHWEST AT 4 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 55 MPH AND HOURLY RAINFALL RATES OF ONE INCH PER HOUR OR GREATER ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 196 AND 209. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 220 AND 224. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 429 PM MDT MON AUG 4 2008 COZ091-KSZ013-042300- KIT CARSON COUNTY-SHERMAN- 429 PM MDT MON AUG 4 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTH OF KANORADO...AND MOVING NORTHEAST AT 8 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 445 PM MDT MON AUG 4 2008 COZ090-042315- YUMA COUNTY- 445 PM MDT MON AUG 4 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEARTSTRONG...AND MOVING NORTHEAST AT 14 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 246 AND 254. THEDE
The Goodland radar (KGLD), 14 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
Newly constructed chicken house shifted off foundation. Time of report estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112219, 112218.